Depression and Weight Issues - Mood stabilizers and weight gain




View Full Version : Mood stabilizers and weight gain


Charlie88
11-15-2013, 06:00 PM
Hi!

I'm wondering if anyone out there has experience/success in losing weight after or while taking Abilify. No joke you guys, I have gained 50lbs in 3 months. I finally stopped taking it but I'm finding it nearly impossible to lose the weight. Granted, I'm an addict and when I decided to get sober I weighed 85lbs at 5'9. My main problem is how FAST I have blown up! I feel so so uncomfortable and it really causes me to struggle with staying sober. The other unfortunate factor is that abilify really really helped me! I'm not bipolar, but my depression wasn't getting any better so my doc added 2mg of abilify. 2 freaking mg made me gain 50lbs in 90 days! Ughhhh!! Besides the obvious diet and exercise, has anyone found a way to reverse the massive weight gain? Somebody out there MUST feel my pain. I am open to any sort of specific diet anyone has tried and seem success with. Also, anyone stopped taking abilify and started taking something else in its place? The therapeutic effect was great and I'd love it if I could get that same effect minus the weight gain. Thanks!


seabiscuit
11-15-2013, 06:03 PM
Hi Charlie,

I used to be on Abilify but I'm no longer on it because of the weight issues. Unfortunately many psych meds cause weight gain, I encourage you to discuss your options with your prescriber.

Good luck!

Amy

CDubsGotGoats
11-15-2013, 08:37 PM
Tegratol did not cause any weight gain for me, but it also wasn't particularly effective for my depression by itself.
Good luck with your recovery and I hope that your doctor is able to help you find a good solution for your depression!


mkroyer
11-18-2013, 05:25 PM
Most addicts gain weight when they get clean, however your D.O.C. has a lot to do with how much and how quickly. If you tweaked alot, then ya, as soon as you start eating and sleeping, you'll put on massive weight. Most opiate addicts also put on a bit of weight, because they suddenly are able to feel hunger like a normal person. Also, just changing lifestyle to be more "normal" and healthy causes a great many recovering addicts to put on weight. Combine that with #1- the Abilify, and #2-the fact that you were severely underweight, and all that equals massive weight gain.
I imagine more of it has to do with getting clean though. A lot of addicts will replace drugs with food also, even though they do it subconsciously.
All of that said, at 5'9, perhaps your body is also rebelling against what must be years of chronic undereating. 135# is not a high weight for someone who is 5'9

lol1ya
11-19-2013, 10:23 AM
Hi, I was on Abilify - that was my first mood stabilizer and in 2 months gained 30lbs. It worked for me I felt great but I couldn't take the weight gain and I still can't lose the weight! From there I have been on a few others and now I am on Tagertol 400 mg, 200mg in the am and 200mg in the pm. I'm still gaining though, I see her tomorrow. I keep asking myself is it better to be skinny and not stable or fat and stable??? :?:

Fiona W
11-19-2013, 10:54 AM
I agree with mkroyer that 135 is not at all overweight if you're 5'9". But I can understand that you feel fat, because you're not used to having a normal-sized body. The best thing you can do for yourself, now, is to focus on getting fit. The more you get out and walk, bicycle, swim, do some sort of regular exercise, the more comfortable you'll feel in your new body, the better you'll look, and the healthier you'll be.

Do talk to your shrink about a substitute for Abilify. There are many different possibilities. I like Geodon myself: it does cause a little bit of carbo craving for me, but I can ignore those urges. But everyone is unique in their responses to medications, so it may take a bit of trial & error to find what's going to work for you.

lilturtle
11-19-2013, 07:06 PM
I took serquel for a year and it made me gain 100+ lbs in 1 year. As soon as I switched back to geodon I started losing again without even trying.